Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Functional equations involving means and their Gauss composition

Authors: Zoltán Daróczy, Gyula Maksa and Zsolt Páles
Journal: Proc. Amer. Math. Soc. 134 (2006), 521-530
MSC (2000): Primary 39B22, 39B12; Secondary 26A51, 26B25
Published electronically: July 18, 2005
MathSciNet review: 2176021
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper the equivalence of the two functional equations

\begin{displaymath}f(M_1(x,y))+f(M_2(x,y))=f(x)+f(y) \qquad(x,y\in I) \end{displaymath}


\begin{displaymath}2f(M_1\otimes M_2(x,y))=f(x)+f(y) \qquad(x,y\in I) \end{displaymath}

is studied, where $M_1$ and $M_2$ are two variable strict means on an open real interval $I$, and $M_1\otimes M_2$ denotes their Gauss composition. The equivalence of these equations is shown (without assuming further regularity assumptions on the unknown function $f:I\to{\mathbb R}$) for the cases when $M_1$ and $M_2$ are the arithmetic and geometric means, respectively, and also in the case when $M_1$, $M_2$, and $M_1\otimes M_2$ are quasi-arithmetic means. If $M_1$ and $M_2$ are weighted arithmetic means, then, depending on the algebraic character of the weight, the above equations can be equivalent and also non-equivalent to each other.

References [Enhancements On Off] (What's this?)

  • 1. G. Almkvist and B. Berndt, Gauss, Landen, Ramanujan, the arithmetic-geometric mean, ellipses, $\pi$, and the Ladies diary, Amer. Math. Monthly 95 (1988), no. 7, 585-608. MR 0966232 (89j:01028)
  • 2. J. M. Borwein and P. B. Borwein, Pi and the AGM (A study in analytic number theory and computational complexity), Wiley, New York, 1987. MR 0877728 (89a:11134)
  • 3. B. C. Carlson, Algorithms involving arithmetic and geometric means, Amer. Math. Monthly 78 (1971), 496–505. MR 0283246,
  • 4. Zoltán Daróczy, Notwendige und hinreichende Bedingungen für die Existenz von nichtkonstanten Lösungen linearer Funktionalgleichungen, Acta Sci. Math. Szeged 22 (1961), 31–41 (German). MR 0130487
  • 5. Z. Daróczy, 10. Problem (in Report of Meeting: The 37th International Symposium on Functional Equations, 1991, Huntington, West Virginia, USA), Aequationes Math. 60 (2000), no. 1-2, 190.
  • 6. Zoltán Daróczy and Zsolt Páles, Gauss-composition of means and the solution of the Matkowski-Sutô problem, Publ. Math. Debrecen 61 (2002), no. 1-2, 157–218. MR 1914652
  • 7. Bruce Ebanks, Solution of some functional equations involving symmetric means, Publ. Math. Debrecen 61 (2002), no. 3-4, 579–588. MR 1943716
  • 8. C. F. Gauss, Bestimmung der Anziehung eines elliptischen Ringes, Akademische Verlagsgesellschaft M. B. H., Leipzig, 1927, Nachlass zur Theorie des arithmetisch-geometrischen Mittels und der Modulfunktion.
  • 9. G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge, at the University Press, 1952. 2d ed. MR 0046395
  • 10. M. Kuczma, An Introduction to the Theory of Functional Equations and Inequalities, Panstwowe Wydawnictwo Naukowe -- Uniwersytet Slaski, Warszawa-Kraków-Katowice, 1985. MR 0788497 (86i:39008)
  • 11. Károly Lajkó, On a functional equation of Alsina and García-Roig, Publ. Math. Debrecen 52 (1998), no. 3-4, 507–515. Dedicated to Professors Zoltán Daróczy and Imre Kátai. MR 1630836
  • 12. Gyula Maksa, On the functional equation 𝑓(𝑥+𝑦)+𝑔(𝑥𝑦)=ℎ(𝑥)+ℎ(𝑦), Publ. Math. Debrecen 24 (1977), no. 1-2, 25–29. MR 0447867
  • 13. Janusz Matkowski, Iterations of mean-type mappings and invariant means, Ann. Math. Sil. 13 (1999), 211–226. European Conference on Iteration Theory (Muszyna-Złockie, 1998). MR 1735204
  • 14. A. Wayne Roberts and Dale E. Varberg, Convex functions, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1973. Pure and Applied Mathematics, Vol. 57. MR 0442824
  • 15. I. J. Schoenberg, Mathematical time exposures, Mathematical Association of America, Washington, DC, 1982. MR 0711022 (85b:00001)
  • 16. László Székelyhidi, Convolution type functional equations on topological abelian groups, World Scientific Publishing Co., Inc., Teaneck, NJ, 1991. MR 1113488

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 39B22, 39B12, 26A51, 26B25

Retrieve articles in all journals with MSC (2000): 39B22, 39B12, 26A51, 26B25

Additional Information

Zoltán Daróczy
Affiliation: Institute of Mathematics, University of Debrecen, H-4010 Debrecen, Pf. 12, Hungary

Gyula Maksa
Affiliation: Institute of Mathematics, University of Debrecen, H-4010 Debrecen, Pf. 12, Hungary

Zsolt Páles
Affiliation: Institute of Mathematics, University of Debrecen, H-4010 Debrecen, Pf. 12, Hungary

Keywords: Mean, Gauss composition, functional equation
Received by editor(s): April 29, 2003
Received by editor(s) in revised form: September 29, 2004
Published electronically: July 18, 2005
Additional Notes: This research was supported by the Hungarian Scientific Research Fund (OTKA) Grants T-043080 and T-038072.
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society